Critical Care |

Adult Respiratory Distress Syndrome Secondary to Intravenous Oleic Steroid Suspension: Case Report FREE TO VIEW

Fabricio Fortuna, MD; Thiza Galiotto, MD
Author and Funding Information

Hospital Geral de Caxias do Sul, Caxias do Sul, Brazil

Chest. 2013;144(4_MeetingAbstracts):309A. doi:10.1378/chest.1703450
Text Size: A A A
Published online


SESSION TITLE: Critical Care Global Case Reports

SESSION TYPE: Global Case Report

PRESENTED ON: Tuesday, October 29, 2013 at 01:30 PM - 02:30 PM

INTRODUCTION: Documented respiratory complications of accidental intravenous oil injections are extremely rare, with only a few case reports in the medical literature. We report a case of ARDS secondary to accidental anabolic steroid oil suspension injection.

CASE PRESENTATION: A 29 year old male presented to our emergency department complaining of fever, myalgias, abdominal pain, cough, and reduced urinary output that began several hours after the sixth and last injection of nadrolone decanoate oil suspension the he had received intramuscularly in the gluteal region over the last 14 days. Soon after the last injecton teh symptoms began, the first being fever as high as 38.7 degrees celsius. He stated to be a long term heavyweight lifter and previous anabolic drug user, with left ventricular hypertrophy detected in previous medical evaluations, but denied intravenous drug abuse or other medical problems and was felling well before the episode. On examination the patient was well, febrile, tachycardic and tachypneic at rest, and abdominal pain was elicited on liver palpation. Laboratory results revealed slight increases in CPK (420u/L, NR 55-170) and serum creatinine (1,43mg/dL, NR 0,6 a 1,2). Other results were all normal. The patient was diagnosed with presumed acute complications from anabolic steroid use, and intravenoous hydration was begun. Three days later he reported no symptoms and was discharged. Four days after discharge, the patient returned to the hospital complaining of dyspnea, severe dry cough with one episode of hemoptysis, and bilateral pleuritic chest pain. His oxygen saturation on room air was 92%. Pulmonary auscultation was abnormal, with crackles heard in both lower posterior pulmonary fields. Radiologic evaluation with CT scans demonstrated bilateral posterior lower lobe airspace consolidations with air bronchograms. Intravenous contrast material with venous protocol did not reveal any arterial occlusions. Intravenous antibiotics were initially prescribed but after reviewing culture results that were all negative were stopped. The patient received supplemental oxygen and was monitored for 5 days with good recovery, and was discharged home. At an ambulatory visit 30 days after, he reported no symptoms.

DISCUSSION: To our knowledge this is the second description of ADRS as a result of anabolic steroid injection. There are other case reports of similar symptoms or even death after accidental injection of a variety of lipid formulations, from vegetable oils to lamp oil and medical lipid contrast agents. The pathophysiology is thought to be similar to the more common fat embolism syndrome arising from orthopedic fractures or procedures. In short, both mechanical and chemical disruption of the capillary alveolar membrane could occur after large boluses of lipid material occlude the capillary vessels, leading to leakage into alveolar space and in severe cases hypoxia and even death. Neurologic symptoms have also been described, and even the abdominal pain referred by our patient could be secondary to lipid embolus in the hepatic visceral circulation. There are no specific treatments and supportive care is recommended.

CONCLUSIONS: Intravenous lipid injections are relatively rare medical conditions that can lead to ARDS and be potentially severe. Anabolic steroids are one potential source of lipid embolus.

Reference #1: Russell M, Storck A, Ainslie M. Acute Respiratory Distress following intravenous injection of an oil-steroid solution. Can Respir J. 2011 Jul-Aug; 18 (4): e59-61.

Reference #2: Drent M, Cobben NA, Henderson RF, Jacobs JA, Wouters EF, van Dieijen-Visser MP. BAL fluid LDH activity and LDH isoenzyme pattern in lipoid pneumonia caused by an intravenous injection of lamp oil. Eur Respir J 1996;9:2416-8.

Reference #3: Kiyokawa H, Utsumi K, Minemura K, et al. Fat embolism syndrome caused by vegetable oil injection. Intern Med 1995;34:380-3.

DISCLOSURE: The following authors have nothing to disclose: Fabricio Fortuna, Thiza Galiotto

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543